Q:

11/12/2013
Are you aware of there any case reports of a person under 20 yo dying of anaphylactic (non-IgE-mediated) reaction to CT or MRI intravenous contrast? (I did a PubMed search and could not find such a case. I don't think I've ever read of a child or teenager having a severe anaphylactic reaction to CT or MRI contrast)

Also, if a person has a h/o systemic "allergic"/anaphylactic reaction to CT intravenous contrast dye, should that person need to be pre-medicated with steroids and antihistamines if an MRI with IV contrast is done? (I don't think there are any official recommendations saying to do that, but I am curious what your opinion is).

I was talking to a radiologist today, and those questions came up.

A:

Thank you for your inquiry.

I am not personally aware of any case reports of someone under 20 years of age that died from anaphylactic reaction to contrast media. However, this of course does not mean that deaths have not occurred.

Regardless of the test being performed, any person who has experienced an anaphylactic reaction to radiocontrast should be pretreated with corticosteroids and antihistamines if readministration of radiocontrast is necessary. This is true regardless of the procedure in question or the route of administration of the contrast media. Reactions have occurred to contrast administered during via the urinary or gynecologic routes as well as by intravenous injection.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1. Journal of Allergy and Clinical Immunology 2010 (September); 126(3):477-480.
2. Archives of Internal Medicine 1985 (December); 145(12):2197-2200.
3. Annals of Allergy 1991; 67(1):70-74.
4. Journal of Allergy and Clinical Immunology 1984; 74(4):540-543.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology